High Wind, Gibson
- When
- March 9, 9:00 AM CST to 2:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Minor property damage was caused by strong west winds around the back side of an intense low pressure system. Winds gusted to around 50 MPH for several hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor property damage was caused by strong west winds around the back side of an intense low pressure system. Winds gusted to around 50 MPH for several hours. Some exact wind measurements from automated observing sites included: 47 MPH at Evansville, 58 MPH just east of Winslow, and 56 MPH just north of Princeton. Power lines were blown down in Winslow, and a couple of trees were topped in Poseyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 12:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1230 AM CST SAT MAR 9 2002 ...MAIN CHALLENGE THIS ISSUANCE WILL BE WINDS... SPC ISSUED SVR WW FOR PORTIONS OF SEMO. LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NW MO WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL TX. A WARM FRONT EXTENDED NORTHEASTWARD FROM THE LOW INTO THE GREAT LAKES REGION. OTHERWISE...PAH 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS ALREADY OVER SEMO AND SIL OUT AHEAD OF THE FRONT. GRADIENT WINDS SHOWING GUSTS OF 20 TO 30 KNOTS. 00Z/SAT MODEL RUNS CONTINUE TO SHOW RSNBL AGREEMENT ON SYNOPTIC FEATURES WITH FROPA ALONG THE MISSISSIPPI RIVER BETWEEN 15 AND 18Z. MODELS SHOW DRIER AIR TO BLAST INTO THE REGION IN THE BOUNDARYS IMMEDIATE WAKE. CURRENT TIMING SHOWS PRECIP ENDING OVER SEMO AROUND NOON AND EXITING EASTERN FA BY 21Z. MAIN CONCERN WILL BE WINDS TODAY. WINDS ALREADY AT ADVISORY CRITERIA...THUS IT WILL NOT TAKE MUCH OF A THUNDERSTORM GUST TO REACH SVR CRITERIA. CURRENT INTERPOLATION OF NUMERICAL AND GRAPHICAL GUIDANCE ARE YIELDING PEAK GUSTS OF 45 KNOTS POSSIBLE WITH FROPA...ESPECIALLY NORTH. INSTABILITY NOT ALL THAT IMPRESSIVE WITH FORECAST SOUNDINGS YIELDING LIS OF ZERO TO A NEGATIVE POINT FOUR AND CAPES AROUND 200 J/KG. HOWEVER...ANY THUNDERSTORM GUST COUPLED WITH THE GRADIENT WIND COULD BE SEVERE. IN ADDITION WITH THE FREEZING LEVEL BELOW 10K FEET WOULD NOT RULE OUT HAIL EITHER. CURRENT THINKING IS TO USE MAINLY THIS MORNING TYPE WORDING FOR POPS. MAJOR DISCREPANCIES AMONG THE NUMERICAL GUIDANCE. MAV 10 DEGREES COOLER THAN THE FWC AT 00Z TDY. THE MESO ETA SURFACE TEMPS LEAN MORE TOWARD MAV TREND ALTHOUGH ALL COME INTO RSNBL AGREEMENT BY 12Z SUN. WILL KEEP TEMPS FALLING THROUGH THE DAY ALL AREAS. .PAH...WIND ADVISORY FOR ENTIRE FA TDY. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 405 AM CST SAT MAR 9 2002 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHEAST MISSOURI HAS EXPIRED... THE THUNDERSTORMS MOVING THROUGH SOUTHEAST MISSOURI WERE NOT REACHING SEVERE THRESHOLDS. THEREFORE...THE WATCH WAS ALLOWED TO EXPIRE. THE COLD FRONT REMAINED WEST OF THE AREA AND WILL BE MOVING INTO SOUTHEAST MISSOURI BY SUNRISE. THIS COULD ENHANCE THE THUNDERSTORMS ALREADY IN PROGRESS AND POSSIBLY RESULT IN ADDITIONAL WATCHES OR WARNINGS TO BE ISSUED. GRADIENT WINDS OF 25 TO 35 MPH WILL PERSIST THROUGH THE MORNING HOURS. THIS COMBINED WITH THE EXISTING THUNDERSTORMS COULD PRODUCE WIND GUSTS OF 45 TO 50 MPH. THIS COULD TAKE DOWN SMALL TREE LIMBS AND BLOW AROUND LOOSE OUTDOOR OBJECTS. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST SAT MAR 9 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A WIND ADVISORY IS IN EFFECT FOR TODAY WITH SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH EXPECTED. IN ADDITION...THUNDERSTORMS ARE POSSIBLE THIS MORNING. OVER SOUTHEAST MISSOURI...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING WIND DAMAGE. DISCUSSION... A STRONG COLD FRONT WILL MOVE SOUTHEAST AND THROUGH THE REGION TODAY. IN ADVANCE OF THE FRONT...STRONG SOUTH WINDS WILL PERSIST THROUGH THE MORNING THEN BECOME NORTHWEST IN THE BOUNDARYS WAKE. THESE WINDS WILL BE CAPABLE OF BREAKING SMALL TREE LIMBS AND BLOWING AROUND LOOSE OUTDOOR OBJECTS. THE THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE COLD FRONT. WINDS MAY BE LOCALLY STRONGER THAN 45 MPH IN AND NEAR THE STORMS. THERE IS THE POTENTIAL FOR DAMAGING WINDS WITH SOME STORMS...MAINLY OVER SOUTHEAST MISSOURI...WHERE THE ATMOSPHERE WILL BE MORE UNSTABLE. LIMITED INSTABILITY SHOULD PRECLUDE ORGANIZED SEVERE THUNDERSTORMS EAST OF THE MISSISSIPPI RIVER. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED THIS MORNING. OUTLOOK FOR TONIGHT AND SUNDAY... WINDS WILL GRADUALLY SUBSIDE WITH COLDER DRIER AIR OVERTAKING THE REGION. KH
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282073, 5282074, 5282075, 5282076, 5282077, 5282078.